Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Norman, OK

June 7, 2004Garvin County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 7, 2004, 8:30 AM CDT for Garvin County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 8:30 AM CDT (13:30 UTC)
Expired
Jun 7, 2004, 11:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Garvin County, OK

The radar

The Norman radar (KTLX), 62 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 071331
FFWOKC
OKC049-071630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
830 AM CDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GARVIN COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 1130 AM CDT

* AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM THUNDERSTORMS OVER CENTRAL AND NORTHERN GARVIN 
COUNTY...ESPECIALLY BETWEEN MAYSVILLE AND PAULS VALLEY. THE STORMS 
WERE MOVING VERY LITTLE AND OVER 4 INCHES OF RAIN WILL LIKELY FALL 
IN SOME LOCATIONS.

* LOCATIONS IN THE WARNING INCLUDE MAYSVILLE...PAOLI AND PAULS VALLEY

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SUVS AND PICKUP TRUCKS. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

LAT...LON 3487 9750 3464 9740 3466 9711 3487 9723

$$
1 follow-up statement
000 
WGUS74 KOUN 071506
FFSOKC
OKC049-071630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1005 AM CDT MON JUN 7 2004

...FLASH FLOOD WARNING CONTINUES FOR GARVIN COUNTY UNTIL 1130 AM...

THUNDERSTORMS WERE WEAKENING OVER GARVIN COUNTY LATE THIS MORNING. 
DOPPLER RADAR ESTIMATES INDICATED UP TO 5 INCHES OF RAIN LIKELY FELL 
IN A FEW LOCATIONS BETWEEN PAULS VALLEY AND MAYSVILLE.  ALTHOUGH 
ONLY SMALL AMOUNTS OF ADDITIONAL RAINFALL WILL OCCUR THE REMAINDER 
OF THE MORNING...RUNOFF FROM EARLIER RAIN WILL STILL CAUSE FLOODING 
OF SMALL CREEKS...COUNTRY ROADS AND LOW-LYING AREAS.

LAT...LON 3485 9718 3467 9711 3464 9735 3486 9752

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:09 AM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 7, 3:09 AM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
254 AM CDT MON JUN  7 2004

.DISCUSSION...
THE RAIN/STORM COMPLEX OVER SOUTH CENTRAL OK IS EXPECTED TO DRIFT
SLOWLY NORTHEAST THOROUGH LATE MORNING BEFORE DISSIPATING. HOWEVER,
WEAK UPPER LOW IS FORECAST TO MEANDER FROM SOUTH CENTRAL TO
NORTHEAST OK THROUGH WEDNESDAY. WITH WARM ADVECTION AGAIN TONIGHT,
POPS REMAIN IN ROUGHLY THE SOUTHEAST HALF OF OK THROUGH WEDNESDAY.
ALTHOUGH OK HASNT RECEIVED THE HEAVY RAIN THAT NORTH CENTRAL TX
HAS, THAT MAY BE THE CASE TONIGHT. WITH RELATIVELY DRY CONDITIONS
ACROSS MOST OF SOUTHEAST AND EAST CENTRAL OK FLOODING IS NOT
EXPECTED TO BE AN ISSUE. WESTERN OK SHOULD BE UNDER THE INFLUENCE OF
THE SYNOPTIC-SCALE RIDGE.

THE DRYLINE IS STILL EXPECTED TO COME INTO PLAY BY THE WEEKEND WITH
A SHIFT TO SOUTHWEST FLOW ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  89  70  88  69 /  20  20  20   0
HOBART OK         94  70  90  68 /  10   0   0   0
WICHITA FALLS TX  92  71  89  70 /  20   0  10  10
GAGE OK           95  70  92  66 /   0   0   0   0
PONCA CITY OK     90  70  89  68 /  10  10  20   0
DURANT OK         89  70  88  69 /  80  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM AFDOKC TO AFDOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, Jun 7, 6:45 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
645 AM CDT MON JUN 7 2004

OKZ004>048-050>052-TXZ083>090-071700-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT FOR AREAS
MAINLY ALONG AND EAST OF INTERSTATE 44. HOWEVER...WIDESPREAD SEVERE
ACTIVITY IS NOT EXPECTED.

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF SOUTH
CENTRAL...SOUTHEAST AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY MOVES
NORTHEAST ACROSS THE AREA. A FEW OF THESE STORMS MAY BECOME
SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH
POSSIBLE. LOCALLY HEAVY RAIN IS POSSIBLE WITH ALL ACTIVITY WHICH
COULD CAUSE LOCALIZED FLOODING IN SOME AREAS...ESPECIALLY IN THOSE
LOCATIONS THAT ALREADY HAVE RECEIVED RAIN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY AND WEDNESDAY FOR
LOCATIONS EAST OF HIGHWAY 81 AS UPPER LEVEL LOW CONTINUES TO MOVE
ACROSS THE AREA. SLIGHT CHANCES FOR THUNDERSTORMS WILL RETURN TO THE
FORECAST LATE FRIDAY AFTERNOON AND CONTINUE THROUGH THE WEEKEND AS
ANOTHER STORM SYSTEM PUSHES THE DRYLINE TOWARD WESTERN OKLAHOMA AT
THE END OF NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

MAXWELL

EFFECTIVE 7 AM TUESDAY JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER
FOR THIS PRODUCT WILL CHANGE FROM HWOOKC TO HWOOUN.  THE WMO HEADER
WILL REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

In the hours before

Special weather statement, Jun 7, 7:13 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
713 AM CDT MON JUN 7 2004

OKZ039-071230-
STEPHENS OK-
713 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS CENTERED 8 MILES WEST OF VELMA AT 713 AM
CDT...MOVING SLOWLY EAST AT 10 MPH.

TORRENTIAL RAINFALL PRODUCING UP TO 2 INCHES OF RAIN CAN BE
EXPECTED. SMALL HAIL AND WIND GUSTS AROUND 50 MPH ARE ALSO POSSIBLE.
Local storm report, Jun 7, 7:30 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 AM CDT MON JUN 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0339 AM     HAIL             SHEPPARD AFB            33.98N 98.50W
06/07/2004  0.75 INCH        WICHITA            TX   OFFICIAL NWS OBS

&&

TY/EM
Special weather statement, Jun 7, 7:42 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
742 AM CDT MON JUN 7 2004

OKZ028-040-071315-
GARVIN OK-MCCLAIN OK-
742 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN
COUNTIES...ESPECIALLY ALONG I-35 BETWEEN MILE MARKERS 60 AND 80.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ACROSS MUCH OF I-35 FROM
NEAR THE WAYNE-PAYNE EXIT TO WEST OF PAULS VALLEY TO 8 MILES WEST OF
WYNNEWOOD AT 742 AM CDT. THE STORMS WERE MOVING SLOWLY NORTHEAST AT
10 MPH.

THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL...REDUCING VISIBILITY
TO NEAR ZERO. SMALL HAIL AND WINDS AROUND 50 MPH WILL ALSO BE
POSSIBLE.
Special weather statement, Jun 7, 7:42 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED 2ND PARAGRAPH
NATIONAL WEATHER SERVICE NORMAN OK
742 AM CDT MON JUN 7 2004

OKZ028-040-071315-
GARVIN OK-MCCLAIN OK-
742 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND MCCLAIN
COUNTIES...ESPECIALLY ALONG I-35 BETWEEN MILE MARKERS 60 AND 80.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED ACROSS MUCH OF I-35 FROM
NEAR THE WAYNE-PAYNE EXIT TO WEST OF PAULS VALLEY TO 8 MILES WEST OF
WYNNEWOOD AT 742 AM CDT. THE STORMS WERE MOVING SLOWLY NORTHEAST AT
10 MPH.

THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL...REDUCING VISIBILITY
TO NEAR ZERO. SMALL HAIL AND WINDS AROUND 50 MPH WILL ALSO BE
POSSIBLE.
Special weather statement, Jun 7, 7:54 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
754 AM CDT MON JUN 7 2004

OKZ039-071315-
STEPHENS OK-
754 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN STEPHENS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF VELMA AT 754 AM
CDT...MOVING SLOWLY NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jun 7, 8:15 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 AM CDT MON JUN 7 2004

OKZ028>030-040-071345-
CLEVELAND OK-GARVIN OK-MCCLAIN OK-POTTAWATOMIE OK-
815 AM CDT MON JUN 7 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...MCCLAIN
AND POTTAWATOMIE COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED FROM SHAWNEE...TO PURCELL AND
PAULS VALLEY...TO NEAR VELMA 815 AM CDT...MOVING SLOWLY NORTHEAST AT
10 MPH.

VERY HEAVY RAIN...SMALL HAIL AND WINDS AROUND 40 MPH ARE POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:28 AM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Jun 7, 4:30 AM CDTSevere Thunderstorm WarningOUNCotton45 min
Jun 7, 4:46 AM CDTFlash Flood WarningOUNCarter89 min
Jun 7, 8:50 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain25 min
Jun 7, 4:46 PM CDTSevere Thunderstorm WarningOUNBryan44 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.